North Carolina, 2002

Damaging Winds in North Carolina, July 20, 2002

July 20, 2002 · NWS MHX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 20, 1:34 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 1:34 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
234 PM EDT SAT JUL 20 2002

DEEP DOWNSLOPE AND W-NW SFC TRAJ HAVE HELPED STAVE OFF CONVECTION
AND HAS KEPT SEA BREEZE PINNED TO THE COAST SO FAR. IF SEA BRZ
FAILS TO IGNITE STORMS THIS AFTN THEN FOCUS SHIFTS TO LATER THIS
EVENING AS POTENT SWIRL OVER CNTRL NC MOVES E. PLENTY LIFT INDICATED
ALG SHEAR AXIS OF VORT AS IT MOVES INTO ERN NC. HIGH LOWER TROP CAPE
WITH COOLING AND DIV ALOFT TNGT WILL AID UPDRAFTS.

PATTERN REMAINS UNSETTLED THROUGH MUCH OF THE EXTENDED PERIOD AS
UPPER LOW CIRCULATES OVER THE REGION. WITH CLOUDS AND LOWERING
HEIGHTS HEAT ADVISORY NOT ANTICIPATED NEXT SEVERAL DAYS.

MARINE: WK TROF IS LOCATED FRM NR OREGON INLET WWD TO CSTL PLN. MDLS
EASE IT ONLY A BIT FURTHER S OVN. THIS MAY HOLD TRUE BUT CONVECTION
THAT WL BE ARND HERE LTR MAY DRAG FNT A BIT FURTHER S THAN GUID
INDICATES...WL MONITOR. TREND FOR SUNDAY WL BE FOR THE TROF TO
REFORM BACK TO THE W WITH A S/SW FLOW AGAIN BECMG DOMINATE. TROF
REMAINS W OF THE CSTL WTRS AND SNDS DURING MOST OF THE EXTND PERIOD
WITH FRISKY S/SW FLOW. WL KP CONDS BLO SCA TNT WL SEAS 3 FT N AND
MAINLY 4 FT S.

MHX...NONE.

COLBY/GATES

In the hours before

Special weather statement, Jul 20, 1:45 PM EST, 4 hours 1 minute before
NCZ103-104-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT SAT JUL 20 2002

...LIGHTNING STORM TO MOVE ACROSS THE NORTHERN OUTER
BANKS...

A THUNDERSTORM MOVING SOUTHEAST AT 20 MPH ACROSS THE
ALBEMARLE SOUND WILL BRING FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING OVER MUCH OF THE NORTHERN OUTER BANKS
FROM NAGS HEAD TO DUCK.

BEACH-GOERS IN THIS AREA SHOULD SEEK AN INDOOR LOCATION AS
THE LIGHTNING HAS BEEN VERY ACTIVE. THE DARE COUNTY FIRE
DEPARTMENT HAS BEEN DISPATCHED TO THE DUCK AREA WHERE
SEVERAL TREES WERE REPORTED ON FIRE.

IF YOU HERE THUNDER...THIS IS THE TIME TO SEEK SHELTER.
ON THE BEACH AND NEAR WATER IS GOING TO BE A DANGEROUS
PLACE TO BE FROM NAGS HEAD TO DUCK THROUGH 400 PM DUE TO THE
NUMEROUS LIGHTNING STRIKES.

COLBY

The radar

The Morehead City radar (KMHX), 25 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
July 20, 5:46 PM EST
Where
Carteret County, Stella
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
34.767, -77.150

Thunderstorm Wind, Carteret

When
July 20, 6:10 PM EST
Where
Carteret County, Morehead City
Measured
65 kt (75 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.717, -76.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303238, 5303239.